Skip to content
My WebMD Sign In, Sign Up
Right Side Neck, Top of Head PAIN
avatar
RodgerE1 posted:
I have constant pain on the right side of my neck, top of my head, temple area and behind my eye. This has been going on for about six months. I had an MRI of my head an MRA of my neck. The tests were normal. I have to take NSAID's every 2 to 3 hours or the pain in unbearable. My Doctor put me on Topiramate and that has been helping me sleep through the night.

I don't know what to do, I just can't stand the pain anymore. Any advice?
Reply
 
avatar
sophiespike responded:
I have some questions to ask--Have you been taking NSAIDs for six months? If so, stop. Continue the Topiramate, which is the generic version of Topamax. You may want to request the brand, Topamax, since many patients are stating that the generic version does not work as well as the brand. Please read the last two posts on this Board and especially the responses by mosthelpfulgirl. The reason I'm advising you to stop the NSAIDs is that you may be experiencing rebound headaches, or even mixed headaches, by this time.

Does the pain change at any time, such as get worse when you lie down, or is it worse or better upon awakening in the AM? That sort of thing. Does ANYTHING ELSE make it better or worse besides the NSAIDs?

Are you continuing to see a doctor for this pain, and if so, is she/he a neurologist? Did they just give up after prescribing topiramate and seeing negative MRI/MRA? If so, I would see another neurologist.

This one is going to be a lucky guess if the answer is YES, but have you had any type of dental work done before this pain started? Something that would affect your bite, like crowns, caps, fillings, extractions, implants, bridgework? If your bite was changed and is not the same as is was, that would throw your entire TMJ and the associated muscles, such as the masseter (the one that moves the lower jaw) off kilter. This can actually be quite painful, sometimes causing the muscle and the joint to spasm, which, believe it or not, can feel like a migraine. If the answer to this one is YES, call your dentist first thing and have your bite adjusted. It may take a couple of days, but if this is the cause, the muscle will relax. Heat would help, such as moist towels or heating pad.

I hope something here is of help to you. Let us know how you're doing. Best wishes

Sophie
 
avatar
RodgerE1 responded:
I don't know how to stop the NSAID's. The pain is too great. Nothing else makes it better or worse. I've tried heat and cold. I've been seeing a chiropractor. Nothing is helping. I don't have any upper teeth and only six lower teeth and the rest were removed years ago. I did see a Neurologist but he wasn't very helpful, I am going to look for another one.

Thank You for your reply!!
 
avatar
sophiespike responded:
This is going to sound weird, but I still think it could be TMJ-related. Not having enough teeth to allow your jaw to stop before it overcloses, so to speak, may be putting excess pressure on the joint and the jaw muscle. This may be happening while you sleep, and because you are taking the topirimate, the pain does not wake you, thank goodness. I have had some training in the dental field, that's why I keep coming back to this point. But I also have migraines, so I do know how miserable you are, and you have my sympathy and empathy.

When you search for a neuro, try to get one who specializes in headaches. The average neuro doesn't see that many migraine/headache patients per day, but a headache specialist will spend his or her entire day seeing nothing but, so your chances are greater that she or he will have a larger arsenal to put to use.

Please let us know how it goes. All the best to you.
 
avatar
lisahauer09 responded:
It might be from your neck, do you have neck stiffness? You might also see a pain dr just in case. Have you ever had a steroid nerve block at the base of your neck on either side? Might help. Also you could look into getting a TENS unit which you would use in your neck area. A pain dr will show you how to use it.
 
avatar
RodgerE1 responded:
I am seeing a dentist about TMJ on Aug. 18th. I'll let you know what happens.
 
avatar
sophiespike responded:
Yes, please do. I am most anxious to know the outcome. I sure hope they can help you feel better! Take care.
 
avatar
kekeni responded:
I had the same symptoms and the Neurologist put me on the same medicine. Stop taking that stuff it makes everything worse! Find a good Chiropractor- It's in your neck. I am off the meds and the Ibuprofen! (you should taper off the Topamax) Good luck!
 
avatar
shawnnamr responded:
I would go see a chiroprator or a massage therapist. Doctors only look at bones they look at the muscles which in most cases are the problem.
 
avatar
Riggs12 replied to RodgerE1's response:
am having the same problem. Had my uppers removed 1 year ago, only have 6 frontal bottom teeth. going to try sleeping with my dentures in.
 
avatar
bnaw66 replied to sophiespike's response:
Thank for the help. "BEE BLESSED"


Helpful Tips

Botox for Headaches FDA approvedExpert
Many of you have heard that Botox (botulinum toxin) has been approved by the FDA for chronic daily headaches or migraines. Chronic daily ... More
Was this Helpful?
22 of 34 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center